Antibiotics may increase eczema risk in children: study
Use of antibiotics in early life may increase the risk of developing eczema by up to 40 per cent, according to a new study involving researchers from The University of Nottingham, in the British Journal of Dermatology.
The research also found that each additional course of antibiotics further raised the risk of eczema by seven per cent.
The researchers, from Guy's and St Thomas' NHS Foundation Trust, The University of Nottingham, King's College London, and the Aberdeen Royal Infirmary, reviewed existing data from 20 separate studies that explored the link between antibiotic exposure prenatally and in the first year of life, and the subsequent development of eczema. They also examined whether the number of antibiotic courses affected the chances of developing the disease.
They found children with eczema are more likely to have been treated with antibiotics in the first year of life, but not prenatally.
"One potential explanation is that broad-spectrum antibiotics alter the gut microflora and that this in turn affects the maturing immune system in a way that promotes allergic disease development," said one of the study authors Dr Teresa Tsakok of Guy's and St Thomas.
Dr Tricia McKeever, Associate Professor & Reader in Epidemiology and Medical Statistics at The University of Nottingham said: "The study is a systematic review and meta-analyses which brings together all available evidence, and has shown that overall, children who used antibiotics post-natally were at a 41 per cent increased risk of eczema and each additional dose of antibiotics increased the risk of eczema by seven per cent."
Nina Goad of the British Association of Dermatologists said: "Eczema is our most common skin disease, affecting one in every five children in the UK at some stage and causing a significant burden to the patient and the health service.
"Allergic diseases including eczema have increased over past decades, particularly for children in high income countries, but the causes for this are not fully understood.
"The evidence is not conclusive and the researchers are not suggesting that parents should withhold antibiotics from children when doctors feel such treatment is necessary, but studies like this give an insight into possible avoidable causes and may help to guide medical practice."
The researchers added a note of caution to their findings, explaining that use of antibiotics may in fact be a consequence of an increased occurrence of infections in children with eczema.
Further research is needed that carefully examines the sequence of events between the age antibiotics are prescribed and the onset of eczema development.
Source: University of Nottingham
Have your say...
The approval of your comment is at the discretion of this article's publisher. Write your comment with the following in mind to ensure the highest likelihood of it being approved:
- No promotional undertones
- No use of profanity
- Good spelling, grammar and layout
- Check punctuation, language and missing words
- No use of aggression
- No unsubstantiated claims
We reserve the right to remove comments at our discretion.
Your name is used alongside Comments.